Tennessee, 2012

Damaging Wind in Tennessee, March 30, 2012

March 30, 2012 · NWS MRX · 1 event in 1 county or zone

Limited convection formed during the afternoon in the foothills of the Smoky Mountains. One of these storms became strong enough to produce some isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Limited convection formed during the afternoon in the foothills of the Smoky Mountains. One of these storms became strong enough to produce some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 30, 1:56 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 30, 1:56 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT FRI MAR 30 2012

.SHORT TERM...(TONIGHT AND SATURDAY)...WARM FRONT HAS MOVED NORTH OF
THE AREA AND MOISTURE HAS INCREASED. A WEAK UPPER LEVEL IMPULSE WILL
AFFECT THE AREA LATE THIS AFTERNOON INTO THE EVENING...THEN A WEAK
COLD FRONT WILL PUSH IN ON SATURDAY.  WILL CARRY LIKELY POPS EARLY
TONIGHT...THEN CHANCE. SLIGHT CHANCE POPS ON SATURDAY AS DRIER AIR
WORKS IN. NO MAJOR ARGUMENTS WITH MAV TEMPS SO JUST A FEW MINOR
ADJUSTMENTS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...THE BEGINNING OF THE
EXTENDED WILL BE DRY WITH WARM AFTERNOONS DUE TO A RIDGE OF HIGH
PRESSURE OVER THE AREA WITH FRONTAL BOUNDARY SOUTH AND WEST OF THE
FORECAST AREA. THE FRONTAL BOUNDARY WILL PULL NORTHEAST INTO THE
REGION FOR MONDAY WITH INCREASING MOISTURE AND INSTABILITY PRODUCING
WIDELY SCATTERED TO SCATTERED MAINLY AFTERNOON AND EVENING
CONVECTION.

FOR TUESDAY THROUGH THURSDAY...THE MEDIUM RANGE MODELS CONTINUE TO
DIFFER ON THE AMOUNT OF PHASING BETWEEN A NORTHERN AND SOUTHERN
STREAM SHORT-WAVES. THE ECMWF IS MUCH DIFFERENT FROM YESTERDAY WITH
A DEFINED SOUTHERN STREAM UPPER TROUGH MOVING ACROSS TEXAS AND
NORTHERN GULF AS WELL AS A MUCH DEEPER UPPER TROUGH OVER THE EASTERN
QUARTER OF THE UNITED STATES.  THE GFS AND CANADIAN MODEL ARE CLOSER
IN AGREEMENT WITH BRINGING SOUTHERN STREAM UPPER LOW ACROSS THE
TENNESSEE VALLEY. WILL FOLLOW THE GFS MODEL BUT WITH LOWER THAN
AVERAGE CONFIDENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             77  58  80  51  84 /  70  60  20  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  78  58  78  50  80 /  50  60  20   0  10
OAK RIDGE, TN                       78  57  79  49  80 /  50  60  20   0  10
TRI CITIES AIRPORT, TN              79  53  75  43  75 /  30  60  20   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/DH
Hazardous weather outlook, Mar 30, 2:07 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT FRI MAR 30 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-311915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
307 PM EDT FRI MAR 30 2012 /207 PM CDT FRI MAR 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY. SOME OF THESE MAY BE STRONG...WITH SMALL HAIL AND GUSTY
WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 30, 1:52 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT FRI MAR 30 2012

TNZ071>074-086-087-301945-
BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST MONROE TN-NW
BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-
252 PM EDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND MONROE
COUNTIES UNTIL 345 PM EDT...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF TAPOCO...OR 14 MILES SOUTH
OF MARYVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAPPY VALLEY...CADES
COVE...WALLAND...TOWNSEND...WEARS VALLEY AND ELKMONT.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Mar 30, 2:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT FRI MAR 30 2012

TNZ040-041-070>074-302045-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-NORTH
SEVIER TN-NORTHWEST COCKE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-
342 PM EDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...COCKE AND
JEFFERSON COUNTIES UNTIL 445 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIGEON FORGE...OR 7 MILES SOUTH OF
SEVIERVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATLINBURG...
SEVIERVILLE...DANDRIDGE...NEWPORT...PIGEON FORGE...WHITE PINE...
MCMAHAN...HARRISBURG...PITTMAN CENTER...BIRD CROSSING...COSBY AND
CHESTNUT HILL.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The radar

The Knoxville radar (KMRX), 34 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
March 30, 3:05 PM EST
Where
Sevier County, 1.32 mi WNW of Catlettsburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.910, -83.600

A few trees were downed on Boyds Creek Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373587.